Hypoglycemia



Hypoglycemia is a condition where the body has too little sugar, as opposed to too much in the case of the diabetic coma. Hypoglycemia is more likely to happen with a patient regularly receiving insulin injections, and one day less food than normal is eaten, or the patient exercises too vigorously, or has inadvertently received too much insulin: this should never occur, but it sometimes does. An excessive amount of glucose is removed from the blood, and this causes another set of brain symptoms. Fortunately most diabetics and their parents have been well-instructed in the possibility of this, so are often alert to the early symptoms and are able to take prompt action. Hypoglycemia means that too much insulin has been taken for the body’s needs at any given time, and there is a swing in the blood sugar to a “below normal” level, or hypoglycemia – too little glucose in the blood.

The opposite of a diabetic coma is a so called “hypoglycemic coma,” which occurs when the patient has taken excess insulin, and the blood-sugar levels are below normal. The patient may have had an excess amount in the injection (probably misjudged the amount), forgotten a meal, has become overexcited or over exercised.



Weakness, dizziness and hunger take place, and the patient will be pale, sweat profusely, have a rapid pulse, be mentally confused or perhaps agitated or aggressive, breathe quietly and sink into unconsciousness. Treatment is to give sugar if the patient is conscious (but not if in a coma). Place in the stable side position and get to medical help urgently if unconscious.

Once diagnosed, sugar will be given intravenously and the condition is rapidly rectified. Often relatives can tell that the patient is having a “hypo,” and this helps greatly in deciding what first aid treatment to give. Most diabetics are aware of their condition, and carry medication (glucose sweets or blocks) and self-medicate if they feel a hypo coming on.



Hypoglycemia Symptoms

Often diabetes patients may feel weak, listless and lacking in normal vigor and vitality. They feel hungry, faint, and may be quite irritable. They may perspire, and the heart rate races. They feel nervy, shaky and may walk in an unsteady manner. This may rapidly worsen until they are only semiconscious. Urgent treatment is essential otherwise they may become acutely ill and may even die.

Hypoglycemia symptoms are generally characteristic and most diabetics are aware of them. Often there is a sudden sense of apprehension, hunger, sweating, trembling, palpitations and feeling unsteady. If untreated, this may quickly lead to stupor, coma or convulsions. Some become emotionally unstable or aggressive, and behave as if they are drunk. In fact, patients have been apprehended by the law and gaoled because police officers did not suspect diabetes and believed their prisoners were under the influence of alcohol.



Fortunately, this is much less common these days, as police are more aware of the signs of patients with this trouble. Sometimes the attacks come on during sleep, sweats may occur, and the patient may pass into a coma without even waking up. Older patients may develop confusion, and behave in strange ways.

All diabetics must carry either sugar, or preferably glucose blocks that may be sucked, to be taken immediately any of the telltale symptoms appear. Another method is to feed spoonfuls of syrupy sugar orally. In the comatose patient, immediate medical aid is essential, and giving glucose fluids intravenously (directly into a blood vessel) may quickly restore consciousness.



Most diabetics are aware of the symptoms heralding hypo attacks, but must be well-versed also in emergency treatment and be equipped to handle these situations. Attacks are more probable if meals have been missed, or extra exertion undertaken, or if suffering from illnesses. At no time should insulin be stopped during an concurrent illness. Often an increase in dosage is necessary

Hypoglycemia Treatment

Fortunately therapy is very simple. Sugar in any form will rapidly bring relief to symptoms. Glucose may be given, or the patient may suck some lollies or take a teaspoonful of sugar. Most diabetics under treatment are aware of the possibility and generally have glucose lollies with then and take one as soon as they recognize the telltale symptoms.



If the parent is aware of the symptoms occurring in the early stages, the answer is yes. However, if the child becomes unconscious, one should never introduce anything into the mouth, for this could cause choking. Under these circumstances, urgent medical attention is needed, ideally at a major hospital.